Alert archive / Texas / Special Weather Statements in 2016

Special Weather Statement, NWS Midland/Odessa, TX

October 5, 2016Scurry County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Oct 5, 2016, 8:13 PM CDT for Scurry County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2016, 8:13 PM CDT (01:13 UTC)
Expired
Oct 5, 2016, 9:00 PM CDT
In force
47 min
Issued by
NWS Midland/Odessa, TX

County Scurry County, TX

The radar

The Dyess AFB radar (KDYX), 144 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2016-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2016-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3203 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

065 
WWUS84 KMAF 060113
SPSMAF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
813 PM CDT WED OCT 5 2016
 
TXZ048-060200-
SCURRY TX-
813 PM CDT WED OCT 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SCURRY COUNTY UNTIL 900
PM CDT...

AT 812 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CHINA GROVE...OR 9 MILES SOUTHEAST OF SNYDER...MOVING NORTHEAST AT 20
MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SNYDER...CHINA GROVE...HERMLEIGH...DUNN...US-180 NEAR THE FISHER-
SCURRY COUNTY LINE AND MIDWAY.

LAT...LON 3252 10074 3253 10090 3258 10099 3292 10078
      3284 10066 3258 10066
TIME...MOT...LOC 0112Z 219DEG 17KT 3259 10085 

$$

84

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Oct 5, 5:41 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Oct 5, 5:41 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
541 PM CDT WED OCT 5 2016

.DISCUSSION...

The latest Aviation Discussion is below.

&&

.AVIATION...

VFR conditions will prevail tonight.  However, fog may form over the
Permian Basin into southeast New Mexico by 06/12Z and affect KHOB,
if not KMAF through 06/15Z.  Will make a cursory mention at KHOB
with MVFR visibility between 06/11Z and 06/15Z, but leave KMAF out
at this time since it does not look very likely to occur there.

&&

.PREV DISCUSSION... /issued 145 PM CDT WED OCT 5 2016/

A dryline is mixing east toward the eastern Permian Basin
and lower Trans Pecos region again late this afternoon.
Would not rule out an isolated thunderstorm this evening
ahead of the line in the unstable air as the flow aloft
backs some as an upper level trough digs across the central
Rockies.

More significant unsettled weather is expected to begin by
Thursday and continue into the weekend as a large upper level
trough evolves and digs across the western half of the nation.
Southwest flow aloft will continue Thursday and forcing for
ascent will increase ahead of the upper trough in the right rear
quadrant of the upper jet above the surface trough/dryline. The
chance of thunderstorms will increase Thursday across mainly west
Texas east of the dryline.

This upper level trough will allow a cold front to surge south
late Thursday night and Friday into Mexico. This will keep the
threat of thunderstorms in the forecast for mainly west Texas
Thursday night where the better moisture and instability will
reside.

Behind this front below normal temperatures are expected
Friday through the weekend as a large surface high pressure
system builds south into the region from Canada. In the
meantime a weakening southern stream upper low is expected to
take shape, eject and weaken as it moves across the southwest
United States. There will be a chance of showers and isolated
thunderstorms in this pattern with the best chance across
southeast New Mexico and western portions of west Texas
closest to the weakening system.

Dry with above normal temperatures are expected to return by
next Monday through Wednesday and Tuesday as the system washes
out.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     68  88  61  66 /  10  20  30  40
Carlsbad                       53  88  58  64 /   0  10  10  30
Dryden                         69  89  69  82 /  10  20   0  40
Fort Stockton                  66  90  61  73 /  10  30  20  40
Guadalupe Pass                 61  82  53  62 /   0   0  10  30
Hobbs                          59  85  52  63 /   0  10  20  30
Marfa                          57  84  55  71 /  10  30  20  30
Midland Intl Airport           66  88  60  69 /  10  20  20  40
Odessa                         67  87  61  66 /  10  20  20  40
Wink                           64  91  63  71 /  10  20  20  40

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

49/12
Hazardous weather outlook, Oct 5, 1:20 PM CDT, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
120 PM CDT WED OCT 5 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
120 PM CDT WED OCT 5 2016 /1220 PM MDT WED OCT 5 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STORMS WILL BE POSSIBLE ACROSS THE EAST AND FAR SOUTH LATE
THIS AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE FOR STORMS WILL INCREASE THURSDAY AND PERSIST INTO
FRIDAY. OCCASIONAL TO FREQUENT LIGHTNING AND GUSTY WINDS WILL BE
POSSIBLE...ESPECIALLY FROM INTERSTATE 20 NORTHWARD ACROSS THE
PERMIAN BASIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Oct 5, 8:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
813 PM CDT WED OCT 5 2016

TXZ048-060200-
SCURRY TX-
813 PM CDT WED OCT 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SCURRY COUNTY UNTIL 900
PM CDT...

AT 812 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CHINA GROVE...OR 9 MILES SOUTHEAST OF SNYDER...MOVING NORTHEAST AT 20
MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SNYDER...CHINA GROVE...HERMLEIGH...DUNN...US-180 NEAR THE FISHER-
SCURRY COUNTY LINE AND MIDWAY.

LAT...LON 3252 10074 3253 10090 3258 10099 3292 10078
      3284 10066 3258 10066
TIME...MOT...LOC 0112Z 219DEG 17KT 3259 10085

84

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 9:00 PM CDTSpecial Weather StatementMAFScurry15 min
Oct 5, 10:06 PM CDTSpecial Weather StatementMAFScurry39 min
Oct 6, 3:47 PM CDTSpecial Weather StatementMAFPecos58 min
Oct 6, 3:56 PM CDTSpecial Weather StatementMAFReagan49 min
Oct 6, 4:17 PM CDTAreal Flood AdvisoryMAFPecos3 hr
Oct 6, 4:21 PM CDTSevere Thunderstorm WarningMAFPecos54 min
Oct 6, 4:46 PM CDTSpecial Weather StatementMAFScurry59 min
Oct 6, 5:11 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos64 min
Oct 6, 5:16 PM CDTSevere Thunderstorm WarningMAFScurry44 min
Oct 6, 5:29 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry46 min
Oct 6, 5:40 PM CDTAreal Flood AdvisoryMAFPecos3 hr
Oct 6, 5:48 PM CDTSpecial Weather StatementMAFHoward42 min
Oct 6, 5:54 PM CDTAreal Flood AdvisoryMAFScurry3 hr
Oct 6, 6:03 PM CDTSpecial Weather StatementMAFBorden42 min
Oct 6, 6:04 PM CDTSpecial Weather StatementMAFScurry41 min
Oct 6, 6:08 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell67 min
Oct 6, 6:13 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry47 min
Oct 6, 6:21 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry54 min
Oct 6, 6:37 PM CDTAreal Flood AdvisoryMAFMitchell, Scurry3 hr
Oct 6, 6:43 PM CDTSpecial Weather StatementMAFBrewster47 min

Nearby

Special Weather Statements in Texas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.